Alert archive / Kansas / Flash Flood Warnings in 1995
Flash Flood Warning 8, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 17, 1995, 12:43 AM CDT for Saline County, Kansas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 17, 1995, 12:43 AM CDT (05:43 UTC)
- Expired
- May 17, 1995, 6:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 170544 FFWICT KSC169-171145- BULLETIN - EBS ACTIVATION REQUESTED FLOOD/FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 1243 AM CDT WED MAY 17 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD/FLASH FLOOD WARNING EFFECTIVE UNTIL 645 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...SALINE COUNTY ...A FLASH FLOOD WARNING CONTINUES FOR SALINE COUNTY THROUGH 7 AM... AT MIDNIGHT LAW ENFORECEMENT OFFICIALS REPORTED WIDESPREAD FLOODING OF ROADWAYS AND LOW LYING AREAS ACROSS MUCH OF SALINE COUNTY. THUNDERSTORMS DURING THE PAST FEW HOURS HAVE DUMPED ALMOST 6INCHES OF RAIN OVER NORTHEAST SALINE COUNTY...WITH OVER 4 INCHES FALLING IN THE CITY OF SALINA. THUNDERSTORMS ARE LIKELY TO REDEVELOP LATER THIS MORNING POSSIBLY CAUSING ADDITIONAL FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.4 DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE. DUDLEY &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:45 PM CDT, 8 hours 58 minutes earlier.
Area forecast discussion, May 16, 3:45 PM CDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE MAY 16 1995 ...FCST PROBLEM IS TRW... LATEST SFC ANAL SHOWS TROUGH OVER EAST NE TO SOUTHWEST KS WHILE THE MAIN COLD AIR PUNCH IS OVER SD. MODELS ARE IN GENERAL AGREEMENT IN THAT THEY BRING THE COLD FRONT ACROSS NORTH KS TONIGHT AND THEN TAKE IT THROUGH THE STATE TOMORROW WHILE A LOW OVER CO WILL MOVE ACROSS THE SOUTH PART OF THE STATE. PLENTY OF MOISTURE IS IN PLACE AT THE LOW LEVELS WITH INSTABILITY ALSO NOT A PROBLEM. GOOD ISENTROPIC LIFT CAN BE FOUND ON THE I308-I310 SFCS. VVELS GIVE STRONG UPWARD MOTION WHICH IS SUPPORTED BY GOOD QG FORCING AT H85. GUIDANCE DIFFERS SOMEWHAT AND HAVE OPTED TO GO WITH SLIGHTLY WARMER TEMPS TONIGHT WITH LITTLE RECOVERY EXPECTED TMRW. RSL 57/61 88 SLN 58/62 88 ICT 67/70 88 HUT 66/70 88 CNU 66/71 78 KING
In the hours before
Local storm report, May 17, 12:33 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CDT WED MAY 17 1995
TIME(CDT) .....LOCATION..... STATE ...EVENT/REMARKS...
05/16/95
1840 GYPSUM 4S KS GOLF BALL HAIL
SALINE
1922 GORHAM KS GOLF BALL HAIL
RUSSELL
1940 RUSSELL CITY KS GOLF BALL HAIL
RUSSELL
1945 WILSON LAKE KS TORNADO
RUSSELL
2017 LINCOLN CITY KS NICKEL HAIL
LINCOLN
2042 LINCOLN 11/2E KS QUARTER HAIL
LINCOLN
2059 SALINA 10WNW KS 60-70 WINDS
SA(LINE
2138 SALINA KS NICKEL HAIL
SALINEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:36 PM CDT | Tornado Warning | ICT | Russell | 24 min |
| May 16, 7:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| May 16, 7:54 PM CDT | Tornado Warning | ICT | Russell | 17 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 21 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| May 16, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| May 16, 11:34 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 56 min |
| May 17, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| May 17, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 46 min |
| May 17, 2:04 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 17, 2:44 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 49 min |
| May 17, 3:13 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 51 min |
| May 17, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 17, 6:41 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 17, 7:11 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 25 min |
| May 17, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 30 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| May 17, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 69 min |
| May 17, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 59 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| May 17, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 66 min |
| May 17, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Bourbon | 31 min |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Cherokee, Crawford | 63 min |
Nearby
Flash Flood Warnings in Kansas, 1995Every flash flood warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.